We all know someone who brags that they can predict the weather based on their joint pain. Maybe you\u2019ve experienced this phenomenon yourself: The day before a downpour, you notice increased stiffness, soreness, and aching in your joints.\nDoes weather really affect joint pain?\nRELATED: Surprising Ways Exercise Improves Joint Health\nPain Under Pressure: How Barometric Pressure Affects Joints\nIt\u2019s a common question that patients ask their doctors: \u201cCan weather make my joint pain worse?\u201d\nThe answer isn\u2019t entirely clear, but it seems that there may indeed be a connection between weather and pain in your joints.\nFor more information, or to find a primary care doctor, visit www.UPMC.com\/PCP or call 1-855-676-UPMCPCP.\nAlthough it may seem like it\u2019s the dampness that makes your joints ache, the culprit appears to be barometric pressure.\nAlso known as atmospheric pressure, this is a measure of the pressure, or weight, of the surrounding air. In a study published in the May 2007 issue of the American Journal of Medicine, researchers at Boston\u2019s Tufts University examined the effects of changes in weather in 200 people with osteoarthritis of the knee.\nThey found that for every 10-degree drop in temperature, knee pain increased. Increases in barometric pressure also were associated with worsened pain.\nMore recently, Dutch researchers compared reported pain and function scores in 188 people with osteoarthritis of the hip to weather records.\nThey discovered that pain scores worsened by one point for each 10 percent rise in humidity. Function scores also worsened as barometric pressure increased. While other studies have shown conflicting results, it seems possible that weather can impact joint pain.\n\u201cFortunately, joint pain is temporary. Keep yourself comfortable by staying warm. Stay active and be aware of your mood. Sleep well and stay hydrated. You might also need to adjust your medication regimen. Stay happy and active,\u201d said Mamta Patel, MD, UPMC Family Medicine South. Talk to your doctor if you have any concerns.